A stomach ulcer is usually caused by an infection with a bacterium (germ) called H. pylori. A 4-8-week course of acid-suppressing medication will allow the ulcer to heal. In addition, a one-week course of two antibiotics plus an acid-suppressing drug will usually clear the H. pylori infection. This usually prevents the ulcer from recurring again. Anti-inflammatory drugs, used to treat conditions such as arthritis, sometimes cause stomach ulcers. If you need to continue with the anti-inflammatory drug, then you may need to take long-term acid-suppressing medication.
Food passes down the oesophagus (gullet) into the stomach. The stomach makes acid which is not essential, but helps to digest food. After being mixed in the stomach, food passes into the duodenum (the first part of the small intestine). In the duodenum and the rest of the small intestine, food mixes with enzymes (chemicals). The enzymes come from the pancreas and from cells lining the intestine. The enzymes break down (digest) the food which is absorbed into the body.
The rest of this leaflet deals only with stomach ulcers. See separate leaflets called 'Duodenal Ulcer', and 'Acid Reflux and Oesophagitis'.
Your stomach normally produces acid to help with the digestion of food and to kill bacteria. This acid is corrosive, so some cells on the inside lining of the stomach and duodenum produce a natural mucus barrier which protects the lining of the stomach and duodenum. There is normally a balance between the amount of acid that you make and the mucus defense barrier. An ulcer may develop if there is an alteration in this balance, allowing the acid to damage the lining of the stomach or duodenum. Causes of this include the following:
Infection by Helicobacter pylori (commonly just called H. pylori) is the cause in about 8 in 10 cases of stomach ulcer. More than a quarter of people in the UK become infected with H. pylori at some stage in their life. Once you are infected, unless treated, the infection usually stays for the rest of your life. In many people it causes no problems and a number of these bacteria just live harmlessly in the lining of the stomach and duodenum. However, in some people this bacterium causes an inflammation in the lining of the stomach or duodenum. This causes the defence mucus barrier to be disrupted (and in some cases the amount of acid to be increased) which allows the acid to cause inflammation and ulcers.
Anti-inflammatory drugs are sometimes called non-steroidal anti inflammatory drugs (NSAIDs). There are various types and brands. For example: aspirin, ibuprofen, diclofenac, etc. Many people take an anti-inflammatory drug for arthritis, muscular pains, etc. Aspirin is also used by many people to protect against blood clots forming. However, these drugs sometimes affect the mucus barrier of the stomach and allow acid to cause an ulcer. About 2 in 10 stomach ulcers are caused by anti-inflammatory drugs.
Other causes are rare. For example, some viral infections can cause a stomach ulcer. Crohn's disease may cause a stomach ulcer in addition to other problems of the gut. Stomach cancer may at first look similar to an ulcer. Stomach cancer is uncommon, but may need to be 'ruled out' if you are found to have a stomach ulcer.
A 4-8-week course of a drug that greatly reduces the amount of acid that your stomach makes is usually advised. The most commonly used drug is a proton pump inhibitor (PPI). PPIs are a class (group) of drugs that work on the cells that line the stomach, reducing the production of acid. They include: esomeprazole, lansoprazole, omeprazole, pantoprazole and rabeprazole, and come in various brand names. Sometimes a drug from another class of drugs called H2-receptor antagonists - also known as 'H2 blockers' - is used. H2 blockers work in a different way on the cells that line the stomach, reducing the production of acid. They include: cimetidine, famotidine, nizatidine and ranitidine, and come in various brand names. As the amount of acid is greatly reduced, the ulcer usually heals. However, this is not the end of the story ...
Most stomach ulcers are caused by infection with H. pylori. Therefore, a main part of the treatment is to clear this infection. If this infection is not cleared, the ulcer is likely to return once you stop taking acid-suppressing medication. Two antibiotics are needed to clear H. pylori. In addition, you need to take an acid-suppressing drug to reduce the acid in the stomach. This is needed to allow the antibiotics to work well. You need to take this 'combination therapy' (sometimes called 'triple therapy') for a week. One course of combination therapy clears H. pylori infection in up to 9 in 10 cases. If H. pylori is cleared, then the chance of a recurrence of a stomach ulcer is greatly reduced. However, in a small number of people H. pylori infection returns at some stage in the future.
If possible, you should stop the anti-inflammatory drug. This allows the ulcer to heal. You will also normally be prescribed an acid-suppressing medicine for several weeks. This stops the stomach from making acid and allows the ulcer to heal. However, in many cases the anti-inflammatory drug is needed to ease symptoms of arthritis or other painful conditions, or aspirin is needed to protect against blood clots. In these situations, one option is to take an acid-suppressing medicine each day indefinitely. This reduces the amount of acid made by the stomach, and greatly reduces the chance of an ulcer forming again.
Treatment depends on the underlying cause.
In the past, surgery was commonly needed to treat a stomach ulcer. This was before it was discovered that H. pylori was the cause of most stomach ulcers, and before modern acid-suppressing medicines became available. Surgery is now usually only needed if a complication of a stomach ulcer develops, such as severe bleeding or a perforation.
A repeat endoscopy is usually advised a few weeks after treatment has finished. This is mainly to check that the ulcer has healed, and also to be doubly certain that the 'ulcer' was not due to stomach cancer. If your ulcer was caused by H. pylori then a test to check that H. pylori has gone is usually advised. This is done at least four weeks after the course of combination therapy has finished. In most cases, the test is 'negative' meaning that the infection has gone. If it has not gone, then a repeat course of combination therapy with a different set of antibiotics may be advised.